View Mobile Site

Ask Dr. Gott 9/5

Is jaw damage permanent?

    DEAR DR. GOTT: I read your column on jaw discomfort, perhaps as a result from taking Fosamax. I believe that may be my problem. I have consulted many doctors, including a periodontist who fitted me with a night guard. My jaw discomfort has been so severe that I have difficulty eating. I have discontinued the Fosamax with success, but I wondering whether the damage is permanent.
    DEAR READER: The jaw damage, called mandibular necrosis, reported as a side effect of Fosamax, is unusual. It is, however, serious, and, in my experience, much more prevalent than the Fosamax manufacturer has acknowledged. In patients with Fosamax-induced jaw destruction, the pain usually diminished within a week after stopping Fosamax. I do not have any data regarding the long-term consequences, so I can't answer your question.
    DEAR DR. GOTT: I'm an 81-year-old male. (Make that 81-1/2.) I think I'm in fairly good health at 5 feet 9 inches tall and 160 pounds. (I gained 5 pounds during Christmas that I haven't been able to shed yet.)
    Last year's physical showed my cholesterol was 178. This year, my doctor wants me to take two cholesterol pills instead of the one pill that I usually take (Lovastatin, 10 milligrams).
    Are two pills going to damage my liver more? I can't ask my doctor because he is the one who wants me to take them. I would like a second opinion. I don't think 178 is too high for an active 81-year-old.
    DEAR READER: I side with you. First, a cholesterol of 178 is low regardless of a person's age, and especially a healthy man in his 80s. Second, the more statin drug you use, the more likely you are to have side effects, such as liver inflammation, muscle damage and forgetfulness. I urge you to discuss this situation with your doctor before increasing your dose of Lovastatin.     Remember: You do not need to take any medication you are uncomfortable with. It is your body, and you are in control of what goes into it, even if that means going against your doctor's advice. Just be sure you know the consequences of taking versus not taking the medicine.
    To give you related information, I am sending you a copy of my Health Report "Understanding Cholesterol." Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, PO Box 167, Wickliffe, OH 44092.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...